While chemotherapy is necessary to fight cancer it can also wreak havoc on the heart
Cheryl Krafft was diagnosed with an aggressive form of non-hodgkin’s lymphoma and was put on a very high-powered chemotherapy regimen to rid her body of the cancer. What she was not counting on was the chemotherapy causing another equally deadly problem.
“I was experiencing shortness of breath and fatigue during my treatment and I was eventually diagnosed with congestive heart failure,” Krafft said. “I was very upset because I went through cancer and now I had battle heart disease.”
Barry Trachtenberg, M.D., director of cardio-oncology at Houston Methodist DeBakey Heart & Vascular Center, says chemotherapy treatment is a necessary treatment in the fight against most cancers and has prolonged life for millions of people. Unfortunately, many cancer patients suffer from an increased risk of cardiac complications related to the toxic effect some chemotherapy drugs have on the heart. Cardio-oncology is a rapidly growing field devoted to the prevention and management of the myriad potential cardiac complications from cancer treatments.
“Obviously, it needs to be administered, but certain patients need to be closely monitored during and after treatment, depending on their treatment regimen and their individual risk,” Trachtenberg said. “It’s really heartbreaking to tell patients who have fought and beat cancer that they now have to struggle with a heart that is failing.”
Trachtenberg says a group of agents called anthracyclines are known to cause dysfunction of the heart in some patients who take them. This form of chemotherapy is one of the most widely used in the world to treat breast cancer, lymphoma, leukemia, etc. Additionally, there are cardiac toxicities of many newer types of chemotherapies as well as radiation therapy and immunotherapies.
A 2012 study of 12,000 women who underwent this standard chemotherapy regimen found that they were 20 percent more likely to develop heart failure within five years. Women over age 75 in the same study who were given a combination of anthracycline and Herceptin were 40 percent more likely to develop heart failure during that same time period. In patients that are closely monitored on anthracyclines, approximately 9% will have cardiac damage measured by serial echocardiograms.
“The damage to the heart can begin during treatment or not show up until years later. The key is catching it early,” Trachtenberg said. “Within in the first three to six months there is a good chance to reverse the heart disease with standard medications such as ace inhibitors and beta blockers. After six months, it’s much less likely that the heart function would return to normal.”
The American Heart Association recommends a standard echocardiogram for patients receiving anthracycline agents and subsequent echocardiograms for screening thereafter, although a specific time period or monitoring is not clearly defined. Sometimes this type of chemotherapy may need to be stopped altogether if a patient whose left ventricle ejection fraction, the measurement of how much blood is being pumped out of the left ventricle, the heart’s main pumping chamber, has dropped below 50 percent.
“Patients with risk factors for heart disease such as a family history, high blood pressure, diabetes, and those on chemotherapies known to have cardiac risks such as anthracyclines, should be tested regularly,” Trachtenberg said. “Those on high dose anthracyclines or on multiple agents that can damage the heart need even more careful monitoring.”
Krafft is one of the lucky ones. She saw a cardiologist as soon as she began to have symptoms.
“My ejection fraction was 28 percent and I am happy to report today, after receiving proper medication and treatment, that my heart is beating normally,” Krafft said. “In addition, my cancer is in remission. I couldn’t be happier that I am healthy enough to play with my grandkids and live my life. I would encourage cancer patients to ask questions about the risks of heart disease before chemotherapy so they are not caught off guard by a scary diagnosis.”https://www.newswise.com/articles/chemotherapy-heart